(dailyRx News) Antipsychotic medications can be used to treat aggression and agitation in patients with dementia. They can have some unwanted side effects. But when the meds were stopped for a group of patients, symptoms returned.
A recent study found that people who responded well to Risperdal (risperidone) were likely to see symptoms return if they stopped taking the drug.
The risks and benefits of taking Risperdal should be discussed with a doctor or pharmacist.
The longer antipsychotics, like Risperdal, are taken, the more likely that unwanted side effects will emerge.
The U.S. has begun a push to stop long-term maintenance of antipsychotics for elderly residents in nursing homes. However, little research has been done about the risk of stopping these meds.
Researchers at Columbia University, led by D.P. Devanand, MD, enrolled 180 patients with suspected Alzheimer’s Disease (AD).
The patients had agitation, aggression or psychotic symptoms, like hallucinations. Antipsychotics can be helpful for managing these types of symptoms in patients with dementia.
They gave them Risperdal for four months. A person was considered to respond to Risperdal if they had a 30 percent reduction in scores on standard tests of symptoms and a rating of clinical improvement from a doctor.
Out of the initial 180 people, 110 people responded to Risperdal and were included in the rest of the study.
Those that responded to treatment were then put into three different groups.
One group continued Risperdal for eight months. Another group continued Risperdal for four months, and then they switched to placebo or sugar pill.
The final group took placebo for the entire eight months.
They looked to see how many people in each group relapsed. Relapse was considered to be a 30 percent increase in symptoms and a rating of clinical deterioration from a doctor.
After the four months, 60 percent of the people who switched to placebo had relapsed – their symptoms had returned.
A total of 33 percent of people who were in the other two groups combined (who were still taking Risperdal) had relapsed.
At the end of 8 months, the people who had switched to placebo after four months had a higher rate of relapse than the people who stayed on Risperdal for the entire 8 months.
The authors concluded that for people who respond well to Risperdal, stopping the medication may raise the risk that symptoms return.
The patients in this study taking Risperdal for the entire eight months did not have an increase in severe side effects over the time they were taking the drug.
Risperdal can cause drowsiness, nausea, weight gain and muscle pain. Severe side effects can include: problems with muscle movement, seizures and confusion.
The authors of this study suggest that the risks of continuing should be weighed against the risks of stopping antipsychotic medications for patients with dementia.
This study was published October 18 in the New England Journal of Medicine. Funding for the study came from the National Institutes of Health and the Department of Veterans Affairs.
A declaration of financial conflicts was not available with the study.
The medication for this study was provided by Janssen, the maker of the drug.